MAUDE Adverse Event Report: COOK INC FLEXOR ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number G29989
Medical Device Problem Codes Material Separation (1562); Unraveled Material (1664)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Occupation = non-healthcare professional (initial reporter is lab manager).Pma/510(k) number = pre-amendment.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an aorto-iliac-femoral (aif) arteriogram with intervention, involving a (b)(6) female patient, a flexor ansel guiding sheath unraveled prior to the intervention.The patient reportedly had a history of coronary artery disease, peripheral artery disease, diabetes, a previous unspecified bypass, appendectomy, and cholecystectomy.Access was obtained in the right radial artery and the device was to be advanced into the aorta to "get as close to the iliac as possible".The patient was given a loading dose and an additional dose of heparin prior to introduction of the sheath; and dilaudid, magnesium, and phenylephrine were given during the procedure.Other manufacturer's wire guides were used during the procedure.The device was not able to be advanced and the dilator was reinserted for a repeated attempt at advancement.The physician met resistance when removing the dilator and the sheath unraveled.There were no reports of vessel tortuosity, calcification, or scarring.The sheath was reportedly in place for approximately 15 minutes.The wire and sheath were left in the patient's arm and an arteriogram was performed, confirming unraveling of the device approximately midshaft.The patient was transported to a hospital for removal of the fragment after receiving an additional dose of heparin for transport as well as nitroglycerin to prevent vessel spasms.It has been reported, although not confirmed, that the physician involved in the procedure received information that the patient underwent a thoracotomy procedure to retrieve a fragment of the device.
 
Additional Manufacturer Narrative
Investigation evaluation: reviews of the complaint history, device history record, drawing, instructions for use (ifu), manufacturer¿s instructions, quality control procedures, specifications, trends, and a visual inspection as well as dimensional verification of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that one flexor ansel guiding sheath was returned to cook for investigation.The device was returned with the hub separated from the shaft, the distal end of the shaft missing, and the dilator inserted through the assembly.Biomatter was noted throughout the device.Tangled coiling exited the distal end of the sheath.What appeared to be sheath lining was noted on the distal end of the dilator and throughout the coiling.The distal 13.5cm of the sheath shaft was stretched over the dilator so that it could not be removed.The total length of the remaining shaft measured from the distal end of the flare was 20cm.The flare was noted to be out of round and did not pass the flare gauge test.Additionally, a document-based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions, drawings, specifications, trending, and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with this device, which warns to reinsert the dilator prior to removal.Based on the information provided and the examination of the returned product, investigation has concluded that a root cause for this event could not be established.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
During the device failure analysis, conducted 02oct2019, it was noted that the device's hub had also separated.
 
Additional Manufacturer Narrative
This mdr is being submitted as having information not previously reported.Additional complaint investigation and record remediation was not performed.Blank fields on this form indicate the information is unknown or unavailable.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
FLEXOR ANSEL GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9139497
Report Number1820334-2019-02463
Device Sequence Number19278272
Product Code DYB
UDI-Device Identifier00827002299894
UDI-Public(01)00827002299894(17)210712(10)9011933
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/12/2021
Device Model NumberG29989
Device Catalogue NumberKCFW-6.0-18/38-90-RB-ANL1-HC
Device Lot Number9011933
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/02/2019
Initial Date Received by Manufacturer 09/23/2019
Supplement Date Received by Manufacturer10/02/2019
03/24/2020
Initial Report FDA Received Date10/01/2019
Supplement Report FDA Received Date11/01/2019
03/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.035 MERRITT J WIRE, BOSTON AMPLATZ WIRE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR
Patient Weight42